Hello Everyone, I am very distressed today after my poor mother was complaining of a hurt wrist, which was swollen. She has dementia, which doesnt help, so we don't know what happened. The doctor says she has severe osteoporosis. He said she had a fracture in her wrist, and he put pressure on the wrist and she winced in pain. Since the fracture was so small, he said he wouldn't cast it, but just put a velcro wrap on, which I'm sure mother will rip off. In the meantime, I asked him what kind of treatment she could get to advert further problems. He said there was nothing we could do. He said that all bone is developed by the early 20's, and if you don't get it by then, then there is nothing you can do. I asked about Boniva and Fosamax, and he said that there were too many side effects. I asked if she should use a walker, and he said that wouldn't help. It is breaking my heart to see my mother deteriorate like this with no treatment plan. I was diagnosed with osteopenia, and one doctor put me on Boniva, and I had NO side effects. However, another doctor took me off it, and just said to take calcium pills. Now, I wonder even why, since this doctor said there is nothing you can do to decrease your risk of osteoporosis. He didn't even offer a bone density test. His attitude was more like, what do you expect at 82??View Thread
Thank you for your kind response. You are probably correct, in that it is not his field of expertise, and he is working with young people in sports medicine, and has little advice for the elderly. I see other ederly people getting treatment. I will just have to find the right doctor. Thanks again!View Thread
Thank you so much. He is an orthopedic "sports medicine" doctor. I'm sure osteoporosis is not his main concern. He was so apathetic, that I left there holding back tears. Poor mom doesn't even know what is going on, and this doctor is telling me how he gives his young daughters calcium. What does he know of the demise of the elderly. Hip fractures are a huge cause of death in the elderly, and I can't imagine another side effect as bad...Also to not even TRY. I have been upset all weekend. Thank you for your encouragement.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.